Hail, Shawano
- When
- October 27, 10:45 PM CST
- Where
- Shawano County, 0.69 mi S of Navarino
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.610, -88.480
Penny size hail fell near Navarino.
Unstable air aloft and air rising above a frontal boundary across the region helped to generate a cluster of hail producing thunderstorms in east central and northeast Wisconsin. ) where the hail covered the ground 2 to 3 inches deep.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Unstable air aloft and air rising above a frontal boundary across the region helped to generate a cluster of hail producing thunderstorms in east central and northeast Wisconsin. Large hail fell at a few locations, including Peshtigo (Marinette Co.) where the hail covered the ground 2 to 3 inches deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 27, 9:32 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1032 PM CDT MON OCT 27 2014 UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE .SHORT TERM...TONIGHT AND TUESDAY ISSUED AT 331 PM CDT MON OCT 27 2014 AN ENERGETIC 24-HOUR PERIOD COMING UP ACROSS NE WI AS A CDFNT SWEEPS THRU THE AREA TNGT...FOLLOWED BY THE PASSAGE OF A SHORTWAVE TROF AND WRAP-AROUND MOISTURE FOR TUE. MAIN FCST CHALLENGES TO BE THE EXTENT OF PCPN TNGT ASSOCIATED WITH THE CDFNT AND HOW FAR SOUTH TO TAKE PCPN CHCS ON TUE. THE 19Z MSAS SFC ANALYSIS INDICATED AN AREA OF LOW PRES OF NE IA WITH AN INVERTED TROF N-NW TO ANOTHER LOW PRES OVER EXTREME WRN ONTARIO. A WRMFNT EXTENDED NE FROM THE IA LOW THRU E-CNTRL WI WITH TEMPS SOUTH OF THIS BOUNDARY SOARING PAST 70 DEGS. A CDFNT STRETCHED SW FROM THE IA LOW THRU THE SRN PLAINS. PCPN WAS MORE WIDESPREAD ACROSS THE UPR MS VALLEY/MIDWEST BETWEEN THE CDFNT AND AN APPROACHING UPR TROF LOCATED OVER THE PLAINS. PCPN WAS MORE ISOLATED OVER FAR NE WI JUST NORTH OF THE WRMFNT. A MORE GENERAL PCPN EVENT IS EXPECTED ACROSS THE ENTIRE FCST AREA THIS EVENING AS THE SFC LOW CONTS TO TRACK NE INTO E-CNTRL WI BY 06Z TUE AND ERN UPR MI BY 12Z TUE. THE CDFNT WL SWEEP THRU ALL BUT THE LAKESHORE AREAS BY MIDNGT AND WL HELP PROVIDE THE LIFT NECESSARY FOR PCPN DEVELOPMENT. PCPN AMOUNTS SHOULD BE RELATIVELY MINOR (ROUGHLY 0.10-0.25") DUE TO BETTER MID-LEVEL FORCING TRAILING THE CDFNT OVER THE UPR MS VALLEY IN ASSOCIATION WITH THE STRONG SHORTWAVE TROF. PCPN TRENDS ARE EXPECTED TO DIMINISH OVER CNTRL WI AFTER MIDNGT AS ALL THE MDLS BRING A DRY SLOT INTO THE SW QUADRANT OF THE STATE. MIN TEMPS TO RANGE FROM THE LWR 40S N-CNTRL WI...TO AROUND 50 DEGS E-CNTRL WI. THE SHORTWAVE TROF SWINGS THRU WI TUE MORNING WITH THE DRY SLOT SHIFTING INTO ERN WI. A NOTICEABLE INCREASE IN WIND SPEEDS CAN ALSO BE EXPECTED TUE MORNING WITH GUSTS > 30 MPH AT TIMES UNDER THIS DRY SLOT. BY TUE AFTERNOON...THE WRN GREAT LAKES REGION TO BE UNDER A COLD...CYCLONIC FLOW WITH WRAP-AROUND MOISTURE IMPACTING THE NRN HALF OF THE STATE. CANNOT RULE OUT A CHC OF RAIN SHWRS THRU THE DAY ACROSS NRN WI...WHILE SRN SECTIONS TO STAY DRY WITH A FEW PEEKS OF SUNSHINE AT TIMES. CAA TO ALREADY BE UNDER WAY TUE MORNING WITH 8H TEMPS FALLING INTO THE -1 TO -3C RANGE BY 00Z WED. MAX TEMPS ARE EXPECTED TO BE IN THE UPR 40S N-CNTRL...TO THE MID 50S E-CNTRL. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY ISSUED AT 331 PM CDT MON OCT 27 2014 WRAP AROUND CLOUDS AND PRECIPITATION WILL AFFECT MUCH OF THE AREA FROM TUESDAY NIGHT INTO WEDNESDAY AS A UPPER LOW TRACKS OVER THE NORTHERN GREAT LAKES REGION. THE UPPER LOW WILL DRAG A SHORT WAVE TROUGH OVER THE AREA TUESDAY NIGHT FOR A FOCUS OF CONVECTION IN ADDITION TO THE WRAP AROUND PCPN ACROSS THE NORTH. CAA WITH THE WRAP AROUND WILL PRODUCE A LIGHT MIX ACROSS THE NORTH LATE WED NIGHT. WITH THE BUILDING RIDGE TO THE WEST...THE FORECAST AREA WILL REMAIN UNDER A NORTHWEST FLOW ALOFT FOR THE REMAINDER OF THE WEEK. SOME PROGS SUGGEST A WEAK SHORT WAVE SLIDES OVER THE AREA LATER WEDNESDAY NIGHT INTO THURSDAY MORNING. BUT MODELS CONTINUE TO PROG A STRONGER S/W TROUGH TO DIVE INTO THE GREAT LAKES REGION THURSDAY NIGHT INTO FRIDAY. THIS SHORT WAVE WILL INCLUDE A STRONGER COLD FRONT WITH H8 TEMPS DROPPING TO -8 TO -10 C BY FRIDAY MORNING OVER THE ENTIRE FORECAST AREA. GOING FORECAST OF A SHOWER MIX TURNING TO MAINLY SNOW SHOWERS APPEARS REASONABLE. FOR THE WEEKEND...DRY CONDITIONS WITH MODIFYING TEMPERATURES ARE EXPECTED AT THE ONSET AS THE UPPER RIDGE BUILDS INTO THE AREA. PRECIPITATION CHANCES RETURN FOR THE LATER HALF OF THE WEEKEND AS THE RETURN FLOW ON THE BACKSIDE OF THE UPPER RIDGE WORKS INTO THE AREA. && .AVIATION...FOR 06Z TAF ISSUANCE ISSUED AT 1026 PM CDT MON OCT 27 2014 A SFC LOW AND ASSOCIATED COLD FRONT WILL EXIT THE REGION EARLY THIS MORNING. SHOWERS/ISOLD TSTMS AND ASSOCIATED MVFR CIGS/VSBYS WILL TAPER OFF FROM SW TO NE AS THE SYSTEM EXITS THE AREA. SCATTERED SHOWERS WILL RETURN TO NORTH CENTRAL WI BY AROUND MIDDAY TUESDAY...AS AN UPPER LEVEL DISTURBANCE SHIFTS THROUGH THE REGION. THE SHOWERS AND OCNL MVFR CIGS WILL LINGER THROUGH TUESDAY EVENING. THE REST OF THE REGION SHOULD HAVE MOSTLY CLOUDY AND GENERALLY DRY CONDITIONS...WITH VFR CIGS MAINLY 3500-5000 FT AGL. WEST WINDS WILL INCREASE AFTER THE FRONTAL PASSAGE...WITH GUSTS TO 25-30 KTS EXPECTED DURING THE DAYTIME PERIOD ON TUESDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....AK LONG TERM......TDH AVIATION.......KIECKBUSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 242 PM CDT MON OCT 27 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281945- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 242 PM CDT MON OCT 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING FOR ALL OF NORTHEAST WISCONSIN...AND LATE TONIGHT FOR EASTERN WISCONSIN AHEAD OF A COLD FRONT. SOME STORMS COULD PRODUCE SMALL HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-281945- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 242 PM CDT MON OCT 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TUESDAY AND TUESDAY NIGHT...AND ALSO ON THURSDAY NIGHT INTO FRIDAY. AK/TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 953 PM CDT MON OCT 27 2014 WIZ036-037-045-280345- PORTAGE-WAUPACA-WAUSHARA- 953 PM CDT MON OCT 27 2014 ...THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN... AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 10 MILES WEST OF WAUTOMA...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HANCOCK... WAUTOMA... SILVER LAKE... PLAINFIELD... MOUNT MORRIS... WILD ROSE... BANCROFT... ALMOND... HEFFRON... SAXEVILLE... KEENE... BLAINE... HARTMAN CREEK STATE PARK... EMMONS CREEK BARRENS... WAUPACA... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1026 PM CDT MON OCT 27 2014 WIZ030-031-035>038-045-280415- MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WOOD- 1026 PM CDT MON OCT 27 2014 ...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH CENTRAL WISCONSIN... AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WISCONSIN RAPIDS TO 15 MILES SOUTHWEST OF WAUPACA...MOVING NORTHEAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CODDINGTON... SAXEVILLE... RUDOLPH... STEVENS POINT... WAUPACA... IOLA... BLAINE... HARTMAN CREEK STATE PARK... STANDING ROCK PARK... RURAL... PLOVER... LIND CENTER... KING... FANCHER... WHITING... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1105 PM CDT MON OCT 27 2014 WIZ031-037-038-280445- OUTAGAMIE-SHAWANO-WAUPACA- 1105 PM CDT MON OCT 27 2014 ...STRONG THUNDERSTORM ACROSS WAUPACA COUNTY... AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WAUPACA COUNTY...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS TO 35 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CLINTONVILLE BY 1125 PM CDT... EMBARRASS BY 1130 PM CDT... NAVARINO WILDLIFE AREA BY 1135 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1128 PM CDT MON OCT 27 2014 WIZ031-037>039-074-280530- BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA- 1128 PM CDT MON OCT 27 2014 ...SPECIAL WEATHER STATEMENT... AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN OUTAGAMIE COUNTY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THREE QUARTERS OF AN INCH...WINDS TO 35 MPH...BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NAVARINO WILDLIFE AREA BY 1140 PM CDT... LEEMAN BY 1150 PM CDT... NICHOLS BY 1155 PM CDT PULASKI BY 1215 AM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ECKBERG
The Green Bay radar (KGRB), 32 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
3 hail. Local standard time, as filed.
Penny size hail fell near Navarino.
Quarter size hail fell about 5 miles west of Abrams.
Hail, as large as walnut size at times, fell for 8 minutes at Peshtigo, leaving the ground covered with hailstones 2 to 3 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 545568, 545569, 545570.